Inventiones mathematicae

, Volume 206, Issue 3, pp 693–704 | Cite as

Non-minimality of corners in subriemannian geometry

  • Eero Hakavuori
  • Enrico Le DonneEmail author


We give a short solution to one of the main open problems in subriemannian geometry. Namely, we prove that length minimizers do not have corner-type singularities. With this result we solve Problem II of Agrachev’s list, and provide the first general result toward the 30-year-old open problem of regularity of subriemannian geodesics.

Mathematics Subject Classification

53C17 49K21 28A75 



The authors thank A. Ottazzi, D. Vittone, and the anonymous referees for their helpful remarks. E.L.D. acknowledges the support of the Academy of Finland project no. 288501.


  1. 1.
    Agrachev, A., Barilari, D., Boscain, U.: Introduction to Riemannian and Sub-Riemannian Geometry (2015) (manuscript)Google Scholar
  2. 2.
    Agrachev, A.A.: Some open problems. In: Stefani, G., Boscain, U., Gauthier, J.-P., Sarychev, A., Sigalotti, M. (eds.) Geometric Control Theory and Sub-Riemannian Geometry. Springer INdAMSeries, vol. 5, pp. 1–13. Springer, Cham (2014)Google Scholar
  3. 3.
    Agrachev, A., Sachkov, Y.L.: Control Theory from the Geometric Viewpoint. Encyclopaedia of Mathematical Sciences, Control Theory and Optimization II, vol. 87. Springer, Berlin (2004)Google Scholar
  4. 4.
    Bryant, R.L., Hsu, L.: Rigidity of integral curves of rank \(2\) distributions. Invent. Math. 114(2), 435–461 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Le Donne, E.: A Primer of Carnot Groups (2015) (Manuscript)Google Scholar
  6. 6.
    Golé, C., Karidi, R.: A note on Carnot geodesics in nilpotent Lie groups. J. Dyn. Control Syst. 1(4), 535–549 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Gromov, M.: Metric structures for Riemannian and non-Riemannian spaces. In: Progress in Mathematics, vol. 152. Birkhäuser Boston Inc., Boston (1999) (Based on the French original, With appendices by M. Katz, P. Pansu and S. Semmes, Translated from the French version by Sean Michael Bates (1981))Google Scholar
  8. 8.
    Gromov, M.: Carnot-Carathéodory spaces seen from within. In: Bellaiche, A., Risler, J.J. (eds.) Sub-Riemannian Geometry. Progress in Mathematics, vol. 144, pp. 79–323. Birkhäuser, Basel (1996)Google Scholar
  9. 9.
    Hamenstädt, U.: Some regularity theorems for Carnot–Carathéodory metrics. J. Differ. Geom. 32(3), 819–850 (1990)zbMATHGoogle Scholar
  10. 10.
    Jean, F.: Control of Nonholonomic Systems: from Sub-riemannian Geometry to Motion Planning. Springer Briefs in Mathematics. Springer, Cham (2014)Google Scholar
  11. 11.
    Le Donne, E., Leonardi, G.P., Monti, R., Vittone, D.: Extremal polynomials in stratified groups (2014) (preprint, submitted)Google Scholar
  12. 12.
    Le Donne, E., Leonardi, G.P., Monti, R., Vittone, D.: Extremal curves in nilpotent Lie groups. Geom. Funct. Anal. 23(4), 1371–1401 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Le Donne, E., Leonardi, G.P., Monti, R., Vittone, D.: Corners in non-equiregular sub-Riemannian manifolds. ESAIM Control Optim. Calc. Var. 21(3), 625–634 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Leonardi, G.P., Monti, R.: End-point equations and regularity of sub-Riemannian geodesics. Geom. Funct. Anal. 18(2), 552–582 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Liu, W., Sussmann, H.J.: Shortest paths for sub-Riemannian metrics on rank-two distributions. Memoirs Am. Math. Soc. 118(564), 104 (1995)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Montgomery, R.: A tour of subriemannian geometries, their geodesics and applications. In: Mathematical Surveys and Monographs, vol. 91. American Mathematical Society, Providence (2002)Google Scholar
  17. 17.
    Montgomery, R.: Abnormal minimizers. SIAM J. Control Optim. 32(6), 1605–1620 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Monti, R.: A family of nonminimizing abnormal curves. Ann. Math. Pura Appl. (4) 193(6), 1577–1593 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Monti, R.: The regularity problem for sub-Riemannian geodesics. In: Geometric Control Theory and Sub-Riemannian Geometry. Springer INdAM Series, vol. 5, pp. 313–332. Springer, Cham (2014)Google Scholar
  20. 20.
    Monti, R.: Regularity results for sub-Riemannian geodesics. Calc. Var. Partial Differ. Equ. 49(1–2), 549–582 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Rifford, L.: Sub-Riemannian Geometry and Optimal Transport. Springer Briefs in Mathematics. Springer, Cham (2014)Google Scholar
  22. 22.
    Strichartz, R.S.: Sub-Riemannian geometry. J. Differ. Geom. 24(2), 221–263 (1986)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Strichartz, R.S.: Corrections to: Sub-Riemannian geometry. J. Differ. Geom. 30(2), 595–596 (1989)MathSciNetGoogle Scholar
  24. 24.
    Sussmann, H.J.: A cornucopia of four-dimensional abnormal sub-Riemannian minimizers. In: Sub-Riemannian Geometry, Progr. Math, vol. 144, pp. 341–364. Birkhäuser, Basel (1996)Google Scholar
  25. 25.
    Sussmann, H.J.: A regularity theorem for minimizers of real-analytic subriemannian metrics. In: 2014 IEEE 53rd Annual Conference on Decision and Control (CDC), pp. 4801–4806 (2014)Google Scholar
  26. 26.
    Warner, F.W.: Foundations of Differentiable Manifolds and Lie Groups. Graduate Texts in Mathematics, vol. 94. Springer, New York (1983) (Corrected reprint of the 1971 edition)Google Scholar
  27. 27.
    Liu, W., Sussmann, H.J.: Abnormal sub-Riemannian minimizers. Differ. Equ. Dyn. Syst. Control Sci. 152, xl+946 (1994). (A Festschrift in honor of Lawrence Markus)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of JyväskyläJyväskyläFinland

Personalised recommendations